New Jersey, 2016

Winter Weather in New Jersey, April 9, 2016

April 9, 2016 · NWS PHI · 4 events in 4 counties and zones

A vigorous upper level low pressure system tracked across southern New Jersey on the 9th. This resulted in rain changing to a late season snow during the afternoon of the 9th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A vigorous upper level low pressure system tracked across southern New Jersey on the 9th. This resulted in rain changing to a late season snow during the afternoon of the 9th. Snow fell hard enough to accumulate across portions of southern New Jersey south of the I-195 corridor, with a maximum of 3.5 inches reported in Franklin Township (Gloucester County). Highest snowfall totals, county-by-county, were: 2.7 inches in Estell Manor (Atlantic County), 1.1 inches in Medford Lakes (Burlington), 1.0 inches in Haddon Heights (Camden), 3.2 inches in Ocean City (Cape May), 3.0 inches in Port Norris (Cumberland), 3.5 inches in Franklin Township (Gloucester), 1.5 inches in Pittsgrove Township (Salem), and 0.1 inches in Highland Lakes (Sussex).

Cold air behind the departing low pressure system brought minimum temperatures down to the low to mid 20s by Sunday morning, April 10th. The lowest temperature recorded at various locations were: 26 degrees in Andover (Sussex County), 28 degrees in Morristown (Morris), 28 degrees in Somerville (Somerset), 29 degrees in Trenton (Mercer), 29 degrees in McGuire (Burlington), 25 degrees in Lakehurst (Ocean), 28 degrees in Millville (Cumberland), 28 degrees in Pomona (Atlantic), and 34 degrees in Wildwood. Given the early start of the growing season due to warmer-than-normal temperatures the previous month, unprotected plants were subject to a hard freeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 9, 11:38 AM EST, 22 minutes earlier.

Area forecast discussion, Apr 9, 11:38 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1238 PM EDT SAT APR 9 2016

.SYNOPSIS...
LOW PRESSURE LOCATED NEAR CAPE MAY AT MIDDAY WILL MOVE OUT TO
SEA. HIGH PRESSURE OVER THE OHIO VALLEY WILL AFFECT OUR WEATHER
TONIGHT THROUGH EARLY MONDAY. LOW PRESSURE WILL MOVE ACROSS CANADA
AND CAUSE A FRONT TO CROSS THE AREA MONDAY NIGHT AND TUESDAY. HIGH
PRESSURE WILL MOVE IN FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MID LEVEL LOW WAS APPROACHING THE BALTIMORE/WASHINGTON AREA
AROUND NOON. IT SHOULD PASS OFF THE SOUTHERN PART OF OUR COAST
ABOUT MID AFTERNOON.

THE SURFACE LOW WAS NEAR CAPE MAY AT NOON AND IT WAS BEGINNING TO
MOVE OUT TO SEA. A BAND OF PRECIPITATION EXTENDED ACROSS OUR
FORECAST AREA WITH THE HEAVIEST FALLING IN SOUTHEASTERN
PENNSYLVANIA AND CENTRAL AND SOUTHERN NEW JERSEY.

AS THE MID LEVEL LOW PASSES ACROSS OUR SOUTHERN COUNTIES, THE
BAND OF PRECIPITATION WILL REMAIN IN PLACE EARLY THIS AFTERNOON
BEFORE BEING PULLED BACK TO THE SOUTH AND SOUTHEAST LATE THIS
AFTERNOON. AS A RESULT, WE ARE EXPECTING PRECIPITATION THROUGH
MUCH OF THE DAY IN EASTERN PENNSYLVANIA, NEW JERSEY, DELAWARE AND
NORTHEASTERN MARYLAND. OUR FAR NORTHERN COUNTIES WILL REMAIN ON
THE NORTHERN EDGE OF THE PRECIPITATION SHIELD.

THIS IS A VERY DYNAMIC WEATHER SYSTEM AND PRECIPITATION TYPE WILL
CONTINUE TO BE QUITE DEPENDENT UPON THE PRECIPITATION RATE. THE
HEAVIER PRECIPITATION WILL MIX DOWN COLD AIR FROM ALOFT CHANGING
RAIN TO SNOW. WHEN THE PRECIPITATION IS LIGHT, THE BOUNDARY LAYER
WILL BE WARM ENOUGH TO SUPPORT MAINLY RAIN. AS A RESULT, THE
SNOWFALL TOTALS FORECAST REMAINS ONE OF LOW CONFIDENCE. HOWEVER,
BASED ON WHAT OCCURRED THIS MORNING AND ON THE EXPECTED
PRECIPITATION PATTERN FOR THIS AFTERNOON IT APPEARS AS THOUGH THE
BEST CHANCE FOR A FEW INCHES OF SNOW REMAINS IN OUR COUNTIES IN
SOUTHEASTERN PENNSYLVANIA WHERE WE HAVE AN ADVISORY IN PLACE.

THE FACT THAT THE SNOW IS FALLING DURING THE DAYLIGHT HOURS IN
APRIL CREATES ANOTHER VARIABLE IN THE SNOW ACCUMULATION FORECAST.
THE SNOW SHOULD HAVE A DIFFICULT TIME ACCUMULATING ON PAVED
SURFACES AND EVEN ON SOME UNPAVED SURFACES DUE TO THE WARMING
APRIL SUNLIGHT EVEN THROUGH THE CLOUD COVER. REMEMBER, THE SUN
ANGLE AT THIS TIME OF THE YEAR IS ABOUT THE SAME AS IT IS AROUND
THE FIRST OF SEPTEMBER.

AS THE SYSTEM DEEPENS, THERE IS THE POTENTIAL FOR SOME STRONG
THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN MARYLAND, DELAWARE AND
THE ADJACENT WATERS THIS AFTERNOON. WE MAY SEE LOCALIZED STRONG
WIND GUSTS WITH ANY THUNDERSTORMS ALONG WITH PERHAPS SOME SMALL
HAIL.

THE CIRCULATION AROUND THE SURFACE LOW WILL CAUSE THE WIND
DIRECTION TO FAVOR THE EAST TO NORTH QUADRANT INTO THIS AFTERNOON
IN MUCH OF EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW
JERSEY. THE WIND WAS ALREADY SETTLING INTO THE NORTHWEST AND WEST
ACROSS MUCH OF NORTHEASTERN MARYLAND, DELAWARE AND FAR SOUTHERN
NEW JERSEY AT MIDDAY. AS THE LOW MOVES FARTHER OUT TO SEA AND
STRENGTHENS LATE THIS AFTERNOON, THE WIND SHOULD BEGIN TO FAVOR
THE NORTHWEST IN MUCH OF OUR REGION AND SPEEDS WILL INCREASE
AROUND 10 TO 20 MPH WITH GUSTS NEAR 30 OR 35 MPH.

TEMPERATURES WILL FAVOR THE LOWER AND MIDDLE 30S IN THE ELEVATED
TERRAIN UP NORTH TODAY. ELSEWHERE, READINGS WILL BE MOSTLY IN THE
UPPER 30S AND LOWER 40S BUT THEY MAY DROP INTO THE MIDDLE 30S IN
THE HEAVIER PRECIPITATION ACROSS THE CENTRAL PART OF OUR FORECAST
AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TONIGHT...PRECIPITATION (MOSTLY LIGHT SNOW OR FLURRIES/SPRINKLES)
WILL BE ENDING FROM WEST TO EAST DURING THE EVENING HOURS. NORTH
TO NORTHWEST WINDS ARE EXPECTED TO BE QUITE GUSTY...25 TO 35 MPH
FOR A TIME, BUT BY SUNDAY MORNING WINDS WILL BE SUBSIDING TO THE
10 MPH RANGE OR LESS. WITH CLEAR SKIES, LIGHT WINDS, AND COLD
TEMPERATURES...A FREEZE WARNING IS IN EFFECT AND NEAR RECORD LOWS
ARE POSSIBLE. PLEASE SEE THE CLIMATE SECTION AND NPW STATEMENT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A COMPLEX SPLIT FLOW PATTERN ALOFT (H5) EARLY IN THE PERIOD
BECOMES MORE CONSOLIDATED BY THE END OF THE WEEK. A MEAN TROUGH
ACROSS THE EAST EARLY IN THE PERIOD FILLS AND BECOMES REPLACED BY
A RIDGE BY THE END OF THE WEEK.

SUNDAY/SUNDAY NIGHT...DRY THRU THE DAY AND FOR MUCH OF THE NIGHT
(MOST AREAS). A CHC FOR RAINS/SNOWS ACROSS THE N/W AREAS SUNDAY
NIGHT AS WARM ADVECTION PATTERN SETS UP AND LOW PRESSURE BEGINS TO
MOVE ACROSS THE GREAT LAKES. TEMPERATURES WILL BE BELOW NORMAL
SUNDAY. OVERALL QPF SUN NIGHT WILL BE VERY LIGHT.

MON/MON NIGHT...LOW PRESSURE MOVES ACROSS SRN CANADA AND CAUSES A
SLOW MOVING COLD FRONT TO APPROACH THE AREA. THE FRONT IS LOCATED
ACROSS NJ AND THE DELMARVA AT 12Z TUE. SHOWERS WILL INCREASE OVER
THE AREA WITH THE GREATEST CHC N/W MON AND MOSTLY EVEN ACROSS ALL
AREAS MON NIGHT. TEMPERATURES WARM ENOUGH FOR ALL RAIN DURING
THESE PERIODS. TEMPERATURES MON WILL BE NEAR NORMAL AND READINGS
ABOVE NORMAL MON NIGHT.

TUE/TUE NIGHT... THE FRONT MOVES THROUGH TUESDAY AND THEN STALLS
OFFSHORE TUE NIGHT. RAINS WILL END FROM N/W TO S/E THRU THE
PERIOD. TEMPERATURES AGAIN WARM ENOUGH FOR MOSTLY ALL RAIN.

WED THRU FRI...HIGH PRESSURE WILL BUILD ACROSS THE REGION WED AND
REMAIN IN CONTROL THRU FRIDAY. DRY WEATHER IS EXPECTED IN THIS
PERIOD WITH TEMPERATURES THAT WILL START A LITTLE BELOW NORMAL AND
THEN MODERATE BACK TO NORMAL BY FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...MAINLY MVFR AND IFR CONDS IN RAIN/SNOW WITH MOSTLY RAIN
KACY/KMIV AND SNOW/RAIN ELSEWHERE, WITH A PERIOD OF MDT OR EVEN
HEAVY WET UNTIL 19Z VCNTY KILG/KPHL/KPNE/KRDG (1/2 OR 1/4SM VSBY).
AS THE PCPN LETS UP LATE AFTN, IT MAY GO BACK BRIEFLY TO -RA
BEFORE ENDING AS FLURRIES/SPRINKLES EVERYWHERE DURING THE EVENING.
KABE AND KTTN MAY HAVE MORE OF RA/SNOW MIX THOUGH A PERIOD OF
STEADY WET SNOW IS EXPECTED AT KABE AND KTTN.

SINCE ITS APRIL...AMOUNTS ON RUNWAYS/TAXIWAYS UNCERTAIN...
PROBABLY LESS THAN AN INCH OR 2, IF THAT EXCEPT MAYBE CHESTER AND
BERKS COUNTIES IN PA (KMQS AND KRDG) WHERE A BIT MORE THAN 2
INCHES COULD ACCUMULATE. TEMPS SHOULD FALL TO 32-33F DURING THE
WET SNOW.

NE WIND MOST TAF SITES TURNING NW AND GUSTS SHOULD INCREASE TO
20-30 KT.

A CHC OF A TSTM EXISTS OCEAN COUNTY NJ SOUTHWARD THROUGH SOUTHERN
NJ AND SOUTHERN DELAWARE DURING MIDDAY/EARLY AFTN.

TONIGHT...PCPN, MOSTLY LIGHT SNOW OR FLURRIES ENDING DURING THE
EVENING AND IMPROVING TO VFR CIGS ABV 10000 FT BETWEEN 01Z AND
05Z/10. GUSTY NORTHWEST WINDS THROUGH A GOOD PORTION OF THE
OVERNIGHT HOURS...WITH GUSTS AROUND 30 KNOTS EARLY DIMINISHING
TOWARD 10Z/10 (SUNDAY).

OUTLOOK...
SUN...VFR EXPECTED.

SUN NIGHT THRU TUE NIGHT...MOSTLY VFR BUT OCNL RAINS AND LOWER
CIGS WITH MVFR/IFR POSSIBLE MON AFTERNOON THRU TUE EVENING.

WED...VFR EXPECTED.

&&

.MARINE...
GLW CONTINUED.

A STRENGTHENING NE FLOW OVER MOST OF N AND CENTRAL NJ TO NEAR
GALE LATE AFTN THEN SHIFT NW WITH GALE FORCE GUSTS DURING THE
EVENING, DIMINISHING STEADILY AFTER 06Z SUNDAY. FOR THE DELAWARE
WATERS...A WLY FLOW BEGINS TO GUST 30-40 KT THEN TURNS NLY
EVERYWHERE MID OR LATE AFTN THEN NW GUSTY 35-45KT DOWN THE BAY AND
OUT INTO THE 453-455 DE ATLC WATERS DURING THIS EVENING. WINDS
HERE TOO DIMINISH STEADILY AFTER 06Z SUNDAY.

A TSTM WITH SMALL HAIL AND GUSTY WINDS TO 35 OR 40 KT IS POSSIBLE
IN OUR WATERS OCEAN COUNTY SOUTH (100-200J MLCAPE FOR OCEAN COUNTY
NJ AROUND 18Z TODAY). MAYBE THE BEST TIME FOR A TSTM ALONG THE NJ
AND DE COASTS DURING MIDDAY OR EARLY THIS AFTERNOON.

OUTLOOK...
SUN/SUN NIGHT...SCA GUSTS AND SEAS ON THE OCEAN EARLY SUNDAY
BEFORE SUB-SBA CONDITIONS FOR THE AFTERNOON AND EVENING. MORE SCA
CONDITIONS DEVELOPING LATER SUN NIGHT.

MON/MON NIGHT...SCA CONDITIONS WITH A SMALL CHC FOR SOME GALE
GUSTS MON. SHOWERS.

TUE/TUE NIGHT...SCA CONDITIONS EARLY THEN SUB-SCA TUE AFTERNOON
AND NIGHT. SHOWERS ENDING TUE NIGHT.

WED/WED NIGHT...SUB-SCA CONDITIONS EXPECTED. FAIR WEATHER.

&&

.CLIMATE...
WE'RE NOT SAYING ANY RECORDS WILL BE ESTABLISHED BUT WE ARE
LISTING THE FOLLOWING AS INFORMATION THAT MAY OF VALUE LATER ON.

A COUPLE OF THE SUNDAY MORNING (10TH) MINS MAY SET RECORDS PER
OUR LATEST FCST AND A RECORD SNOWFALL MAY OCCUR THIS AFTERNOON,
DEPENDING ON THE AXIS OF MAX SNOW ACCUM/DYNAMIC FGEN LIFT AND
ENOUGH COOLING TO ACCUMULATE.

RECORD MINS APRIL 10

ACY 20-1985
PHL 22-1985
ILG 22-1985
ABE 23-1950
TTN 20-1985
GED 24-1985
RDG 22-1977
MPO 12-1914

SNOWFALL FOR APRIL 9TH
ACY 2.0-1982
PHL 7.0-1917
ILG 1.5-1982
ABE 2.5-1911

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ054-
     060>062-101>106.
     FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
     PAZ070-071-101>104-106.
NJ...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ009.
     FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
     NJZ012>027.
DE...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
     DEZ001>004.
MD...FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
     MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...O'HARA
NEAR TERM...IOVINO
SHORT TERM...DRAG
LONG TERM...O'HARA
AVIATION...DRAG/O'HARA
MARINE...DRAG/O'HARA
CLIMATE...DRAG
Hazardous weather outlook, Apr 9, 11:44 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1244 PM EDT SAT APR 9 2016

NJZ009-PAZ054-060>062-105-101645-
HUNTERDON-CARBON-BERKS-LEHIGH-NORTHAMPTON-UPPER BUCKS-
1244 PM EDT SAT APR 9 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101645-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
1244 PM EDT SAT APR 9 2016

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-008-010-PAZ055-101645-
SUSSEX-WARREN-MORRIS-SOMERSET-MONROE-
1244 PM EDT SAT APR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ101>104-106-101645-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-LOWER BUCKS-
1244 PM EDT SAT APR 9 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-101645-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1244 PM EDT SAT APR 9 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 8:59 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
959 AM EDT SAT APR 9 2016

PAZ060-101-102-091600-
BERKS-WESTERN CHESTER-EASTERN CHESTER-
INCLUDING THE CITIES OF...READING...HONEY BROOK...OXFORD...
WEST CHESTER...KENNETT SQUARE
959 AM EDT SAT APR 9 2016

...A BAND OF MODERATE TO OCCASIONALLY HEAVY SNOW MOVING THROUGH
BERKS AND CHESTER COUNTIES...

A BAND OF MODERATE TO OCCASIONALLY HEAVY SNOW WILL MOVE
NORTHEASTWARD THROUGH CHESTER AND BERKS COUNTIES THROUGH NOON.
ACCUMULATIONS UP TO AN INCH AN HOUR ARE POSSIBILE IN THIS SNOW
BAND. INCREASED SNOWFALL RATES WILL ALSO ALLOW FOR SOME SNOW
ACCUMULATION ON PAVED SURFACES. ALLOW EXTRA TIME LATE THIS MORNING
IF TRAVELING IN THE MODERATE TO HEAVY SNOW BAND.

GAINES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Cumberland

When
April 9, 12:00 PM EST to 6:00 PM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

A vigorous upper level low pressure system, combined with unseasonably cold air, produced rain and snow showers during the daytime hours on the 9th. Most of the accumulating snow was confined to grassy surfaces, so human impact was minimal. By late in the day, precipitation had moved out of the area. 3.0 inches was reported in Port Norris, and 2.1 inches was reported in Vineland. All other reports from the county were less than 1.0 inch.

Winter Weather, Gloucester

When
April 9, 12:30 PM EST to 7:00 PM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

A vigorous upper level low pressure system, combined with unseasonably cold air, produced rain and snow showers during the daytime hours on the 9th. Most of the accumulating snow was confined to grassy surfaces, so human impact was minimal. By late in the day, precipitation had moved out of the area. 3.5 inches of snow was reported in Franklin Township, 3.0 inches in Mullica Hill, 3.0 inches in Swedesboro, and 2.0 inches in Newfield. All other reports from the county were less than 2.0 inches.

Winter Weather, Western Atlantic

When
April 9, 1:00 PM EST to 7:00 PM EST
Where
Western Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

A vigorous upper level low pressure system, combined with unseasonably cold air, produced rain and snow showers during the daytime hours on the 9th. Most of the accumulating snow was confined to grassy surfaces, so human impact was minimal. By late in the day, precipitation had moved out of the area. 2.7 inches of snow was reported in Estell Manor, 2.0 inches in Egg Harbor Township, and 2.0 inches in Galloway Township. All other reports from the county were less than 2.0 inches.

Winter Weather, Western Cape May

When
April 9, 1:00 PM EST to 7:00 PM EST
Where
Western Cape May forecast zone
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

A vigorous upper level low pressure system, combined with unseasonably cold air, produced rain and snow showers during the daytime hours on the 9th. Most of the accumulating snow was confined to grassy surfaces, so human impact was minimal. By late in the day, precipitation had moved out of the area. 3.2 inches was reported southwest of Ocean City, 2.5 inches in Woodbine, 2.0 inches in Upper Township, and 2.0 inches in Mayville. All other reports from the county were less than 1.0 inch.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618903, 618904, 618901, 618902.